Alert archive / Tennessee / Special Weather Statements in 2018

Special Weather Statement, NWS Nashville, TN

July 19, 2018Stewart County, Tennessee

NWS Nashville, TN issued this special weather statement at Jul 19, 2018, 9:18 PM CDT for Stewart County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 9:18 PM CDT (02:18 UTC)
Expired
Jul 19, 2018, 9:45 PM CDT
In force
27 min
Issued by
NWS Nashville, TN

County Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 43 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWUS84 KOHX 200218
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
918 PM CDT THU JUL 19 2018
 
TNZ005-200245-
Stewart TN-
918 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEWART COUNTY UNTIL
945 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near 
Big Rock, or near Dover, moving northeast at 20 mph.

Nickel size hail, winds in excess of 40 mph, brief heavy rainfall, 
and frequent cloud to ground lightning strikes will be possible with 
this storm.

Locations impacted include...
Big Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead 
to localized minor flooding. Do not drive your vehicle through 
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3655 8763 3650 8783 3661 8787 3664 8779
      3664 8764
TIME...MOT...LOC 0216Z 240DEG 16KT 3656 8783 

$$
31

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 8:32 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 19, 8:32 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
832 PM CDT Thu Jul 19 2018

.DISCUSSION...

Scattered showers and thunderstorms have developed just west of
the Tennessee River. These storms should continue to die out over
the next few hours so left in slight chance of PoP for our western
counties. Updated and adjusted temps a little to align with latest
obs. Besides that, rest of the forecast looks to be in good shape.

In terms of tomorrorw's severe weather, still looking at a late
afternoon/evening timeline with damaging winds, large hail, and
maybe isolated tornadoes being possible. NAM hints at another
round earlier in the day, but appears to be the only model with
this solution. Besides that, really no major changes from earlier
discussion.

&&

.AVIATION...
00Z TAF DISCUSSION.

The first half of the TAF period VFR conditions will remain at all
four terminals. Light, southeasterly winds will continue through
12Z. After 12Z, winds will become more southerly to southwesterly
and increase up to around 10 knots with gusts into the low to mid
teens during the afternoon.

The real question, and complicated one, through this period will be
when showers and storms will arrive at each terminal tomorrow
afternoon/evening. Right now, the best timeline appears to be after
00Z tomorrow, however, some convective models want to bring in some
storms to CKV by 18Z and our remaining terminals shortly after.
Given the north to south storm motion and overall set-up, will need
to be something to keep an eye on in later TAF cycles. Have left
VCTS out for now, but periods of MVFR to IRF conditions are
certainly possible if a strong storm were to directly impact a
terminal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  92  73  90  70 /  20  30  60  30  20
Clarksville    73  91  71  88  68 /  30  30  60  20  10
Crossville     68  84  68  82  64 /  20  30  70  60  30
Columbia       72  90  74  89  68 /  20  20  60  30  10
Lawrenceburg   71  89  73  89  67 /  20  20  60  30  10
Waverly        73  91  71  89  69 /  20  30  60  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......MacDonald
AVIATION........MacDonald
Hazardous weather outlook, Jul 19, 5:04 AM CDT, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CDT Thu Jul 19 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-201015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms will be possible on Friday and
Friday night across the mid state. Main concerns with severe
thunderstorms that develop will be damaging winds, large hail, and
isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Friday and Friday night.

Spotter Thunderstorm Reporting Criteria...

Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Wind > 50 mph (measured)
Structural Damage
Trees or power lines down

27

In the hours before

Special weather statement, Jul 19, 8:38 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
838 PM CDT THU JUL 19 2018

TNZ005-200200-
Stewart TN-
838 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEWART COUNTY UNTIL 900
PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving east at 45 mph.

Half inch hail, winds in excess of 40 mph, brief heavy rainfall, and
frequent cloud to ground lightning strikes will be possible with
this storm.

Locations impacted include...
Dover, Big Rock, Cumberland City and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3655 8800 3660 8770 3637 8765 3636 8799
      3637 8800
TIME...MOT...LOC 0136Z 270DEG 39KT 3646 8790

31
Special weather statement, Jul 19, 9:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
918 PM CDT THU JUL 19 2018

TNZ005-200245-
Stewart TN-
918 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEWART COUNTY UNTIL
945 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Rock, or near Dover, moving northeast at 20 mph.

Nickel size hail, winds in excess of 40 mph, brief heavy rainfall,
and frequent cloud to ground lightning strikes will be possible with
this storm.

Locations impacted include...
Big Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3655 8763 3650 8783 3661 8787 3664 8779
      3664 8764
TIME...MOT...LOC 0216Z 240DEG 16KT 3656 8783

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:38 PM CDTSpecial Weather StatementOHXStewart22 min
Jul 19, 8:52 PM CDTSevere Thunderstorm WarningOHXStewart38 min
Jul 20, 6:47 PM CDTSpecial Weather StatementOHXClay, Pickett43 min
Jul 20, 6:53 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Pickett22 min

Nearby

Special Weather Statements in Tennessee, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.